Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 166, NWS Pittsburgh, PA

August 4, 2017Clarion County, Forest County, Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 4, 2017, 7:30 PM EDT for Clarion County, Forest County, Jefferson County, Pennsylvania. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2017, 7:30 PM EDT (23:30 UTC)
Expired
Aug 4, 2017, 8:15 PM EDT
In force
45 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clarion County, PA, Forest County, PA, Jefferson County, PA

The radar

The State College radar (KCCX), 99 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 8:04 PM EDTTSTM WND DMGBrookville, PATREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 1:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WUUS51 KPBZ 042330
SVRPBZ
PAC031-053-065-050015-
/O.NEW.KPBZ.SV.W.0166.170804T2330Z-170805T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
730 PM EDT FRI AUG 4 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northern Jefferson County in west central Pennsylvania...
  Southeastern Clarion County in west central Pennsylvania...
  Southeastern Forest County in northwestern Pennsylvania...

* Until 815 PM EDT.

* At 730 PM EDT, a severe thunderstorm was located over Clarion,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar. 

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages. 

* Locations impacted include...
  Clarion...                        Brookville...
  Knox...                           Brockway...
  Strattanville...                  Summerville...
  Limestone...                      Shippenville...
  Corsica...                        Sigel...
  Fisher...                         Clarington...

This includes  Interstate 80 in Pennsylvania between mile markers 56
and 83.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4106 7944 4124 7953 4140 7909 4134 7909
      4135 7908 4136 7903 4135 7902 4137 7897
      4144 7898 4144 7896 4143 7897 4138 7897
      4136 7896 4127 7876 4123 7874
TIME...MOT...LOC 2330Z 249DEG 31KT 4119 7940 

HAIL...<.75IN
WIND...60MPH
 
$$
34
1 follow-up statement
442 
WWUS51 KPBZ 050001
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
801 PM EDT FRI AUG 4 2017

PAC053-050011-
/O.CAN.KPBZ.SV.W.0166.000000T0000Z-170805T0015Z/
Forest PA-
801 PM EDT FRI AUG 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FOREST COUNTY IS
CANCELLED...
    
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
northwestern and west central Pennsylvania.

LAT...LON 4106 7944 4123 7921 4133 7920 4134 7918
      4132 7917 4134 7916 4133 7916 4134 7913
      4132 7911 4135 7908 4136 7904 4135 7902
      4137 7897 4127 7876 4123 7874
TIME...MOT...LOC 0001Z 249DEG 31KT 4127 7906 

$$

PAC031-065-050015-
/O.CON.KPBZ.SV.W.0166.000000T0000Z-170805T0015Z/
Jefferson PA-Clarion PA-
801 PM EDT FRI AUG 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHERN JEFFERSON AND SOUTHEASTERN CLARION COUNTIES...

At 801 PM EDT, a severe thunderstorm was located 7 miles north of
Brookville, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages. 

Locations impacted include...
Brookville...                     Brockway...
Summerville...                    Limestone...
Corsica...                        Sigel...
Clarington...                     Clear Creek State Park...

This includes  Interstate 80 in Pennsylvania between mile markers 69
and 83.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4106 7944 4123 7921 4133 7920 4134 7918
      4132 7917 4134 7916 4133 7916 4134 7913
      4132 7911 4135 7908 4136 7904 4135 7902
      4137 7897 4127 7876 4123 7874
TIME...MOT...LOC 0001Z 249DEG 31KT 4127 7906 

HAIL...<.75IN
WIND...60MPH
 
$$
34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 5:30 PM EDT, 2 hours earlier.

Area forecast discussion, Aug 4, 5:30 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Pittsburgh PA
530 PM EDT Fri Aug 4 2017

.SYNOPSIS...
A crossing cold front will end the thunderstorm threat this
evening.

&&

.NEAR TERM /THROUGH SATURDAY/...
A series of updates is forthcoming which will end the severe
thunderstorm watch from the west upon passage of the cold front.
The severe threat will continue in advance of the boundary
though given the increasing shear associated with the encroacing
upper trough axis.

Improvement thereafter will be rapid as the temperature and
dewpoint drops under the aforementioned trough. Residual showers
are possible along/north of I 80 on Saturday morning as upper
boundary layer cold advection briefly steepens low level lapse
rates. Otherwise, expect Saturday highs about 10 degrees under
the averages.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
Surface high pressure will move over the Ohio Valley Saturday
night into Sunday, keeping conditions dry. Some locations may
not make it out of the 60s on Saturday, but light southerly
winds should support a rebound back into the 70s on Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Front is projected to stall south of our region then return as
a warm front Sunday night into Monday. This will spread a good
slug of showers across the area during that time frame.

Otherwise, overall upper troughing will maintain sub-average,
albeit slowly moderating temperature until mid week.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Passage of this eves cold front will return general VFR to
regional terminals, although cold advection is expected to
support a brief period of MVFR stratocu on Saturday morning.

.OUTLOOK...
Restrictions are likely again with Monday low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

15
Hazardous weather outlook, Aug 4, 3:09 AM EDT, 16 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
309 AM EDT Fri Aug 4 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-050715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
309 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms are possible this afternoon and
early evening with a crossing cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

07

In the hours before

Special weather statement, Aug 4, 5:33 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
533 PM EDT FRI AUG 4 2017

OHZ041-PAZ013-020-042200-
Columbiana-Lawrence-Beaver-
533 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EAST CENTRAL COLUMBIANA...NORTHERN BEAVER AND
SOUTHWESTERN LAWRENCE COUNTIES...

At 533 PM EDT, a strong thunderstorm was located near East Palestine,
moving northeast at 35 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Beaver Falls...                   East Palestine...
Ellwood City...                   Ohioville...
Patterson Township...             Big Beaver...
New Beaver...                     West Mayfield...
Ellport...                        Koppel...
Wampum...                         New Galilee...

This includes the following highways...

  Pennsylvania Turnpike between mile markers 2 and 19.

  Interstate 376 in Pennsylvania between mile markers 31 and 32.

LAT...LON 4072 8062 4080 8067 4097 8040 4090 8024
      4076 8018
TIME...MOT...LOC 2133Z 246DEG 31KT 4077 8060

Kramar
Special weather statement, Aug 4, 6:09 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
609 PM EDT FRI AUG 4 2017

PAZ031-WVZ021-509-042245-
Greene-Marion-Monongalia-
609 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN GREENE...NORTH CENTRAL MONONGALIA AND
CENTRAL MARION COUNTIES...

At 609 PM EDT, a strong thunderstorm was located over Barrackville,
or near Fairmont, moving northeast at 20 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Fairmont...                       Star City...
Pleasant Valley...                Barrackville...
Granville...                      Cassville...
Rivesville...                     Grant Town...
Farmington...                     Blacksville...
Mount Morris...                   Everettville...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 0 and 3.

  Interstate 79 in West Virginia between mile markers 137 and 138,
  and between mile markers 154 and 160.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3946 8011 3948 8029 3978 8024 3974 7993
TIME...MOT...LOC 2209Z 204DEG 19KT 3951 8022

34
Local storm report, Aug 4, 6:23 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
623 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             ELLWOOD CITY            40.86N  80.28W
08/04/2017  E1.00 INCH       LAWRENCE           PA   PUBLIC

            TREES SNAPPED IN BACK YARD.

&&

EVENT NUMBER PBZ1701996

AMILLER
Special weather statement, Aug 4, 6:35 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
635 PM EDT FRI AUG 4 2017

OHZ040-041-050-WVZ001-042315-
Jefferson-Columbiana-Carroll-Hancock-
635 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN JEFFERSON...SOUTHEASTERN COLUMBIANA...CENTRAL CARROLL AND
NORTHWESTERN HANCOCK COUNTIES...

At 635 PM EDT, a strong thunderstorm was located over Carrollton,
moving east at 30 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
East Liverpool...                 Wellsville...
Carrollton...                     Calcutta...
Lisbon...                         New Waterford...
Augusta...                        Salineville...
Newell...                         Bergholz...
Irondale...                       Rogers...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4049 8118 4064 8119 4087 8063 4055 8058
TIME...MOT...LOC 2235Z 247DEG 28KT 4059 8106

34
Local storm report, Aug 4, 7:07 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
707 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     ELLWOOD CITY            40.86N  80.28W
08/04/2017                   LAWRENCE           PA   911 CALL CENTER

            NUMEROUS TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ1701997

AMILLER
Local storm report, Aug 4, 7:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
723 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 NW BROOKVILLE         41.17N  79.10W
08/04/2017                   JEFFERSON          PA   NWS EMPLOYEE

            TREES AND POWER POLES DOWN

&&

EVENT NUMBER PBZ1701998

RCC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:20 PM EDTSpecial Weather StatementPBZMercer25 min
Aug 4, 1:26 PM EDTSevere Thunderstorm WarningPBZWashington49 min
Aug 4, 1:34 PM EDTSevere Thunderstorm WarningPBZGreene, Washington26 min
Aug 4, 2:01 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington44 min
Aug 4, 2:20 PM EDTSpecial Weather StatementPBZMercer25 min
Aug 4, 2:42 PM EDTSevere Thunderstorm WarningPBZButler33 min
Aug 4, 2:46 PM EDTSpecial Weather StatementPBZWestmoreland29 min
Aug 4, 2:56 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland34 min
Aug 4, 3:12 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango33 min
Aug 4, 3:15 PM EDTSevere Thunderstorm WarningPBZVenango30 min
Aug 4, 3:32 PM EDTSpecial Weather StatementPBZClarion28 min
Aug 4, 3:45 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson45 min
Aug 4, 4:00 PM EDTSpecial Weather StatementPBZIndiana30 min
Aug 4, 4:59 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence31 min
Aug 4, 5:33 PM EDTSpecial Weather StatementPBZLawrence27 min
Aug 4, 5:56 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence, Mercer, Venango49 min
Aug 4, 6:19 PM EDTSevere Thunderstorm WarningPBZFayette, Greene26 min
Aug 4, 6:46 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango59 min
Aug 4, 7:51 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.